The FDA is Alerting Americans to Acetaminophen’s Serious Side

Acetaminophen has become a very commonly used drug among Americans, to the point that a misconception has evolved around it, suggesting that it is completely safe and that using it doesn’t come with any risk. However, the U.S. Food and Drug Administration (FDA) has now issued a health alert to try to draw attention back to the fact that this, like any other medication, is not without its risks, and that it should be taken seriously and with care.

The problem isn’t just found in the United States. Worldwide, overdose of acetaminophen is among the most common forms of poisoning and, if taken in large enough doses, it can even be deadly.

The FDA acetaminophen health alert was issued on August 1, 2013, and was meant to point out to Americans that the use of acetaminophen has been linked with some serious reactions, such as rare skin reactions, or even fatalities. It pointed out that this very common painkiller, which is sold under many brand names, has been connected to cases of Stevens-Johnson syndrome and other serious skin reactions that can potentially kill. In fact, the alert suggested that in cases where patients who develop those reactions after having taken a product that contains acetaminophen, that drug should be considered as a potential cause.

Using acetaminophen has also been found to be linked with two conditions called acute generalized exanthematous pustulosis (AGEP) and toxic epidermal necrolysis (TEN). Both of those skin conditions, and Stevens-Johnson syndrome, have been reported following the very first dose of acetaminophen, as well as at other points throughout a treatment using this medication.

The FDA acetaminophen health alert was careful to point out the fact that the drug is not completely harmless and that it should be taken with care. It underscored the fact that it is quite likely that the conditions identified in the alert are quite rare, and that they are unlikely to occur. It stated that in the case that a hypersensitivity or skin rash should occur following the use of acetaminophen, the use of the medication should be stopped immediately and a doctor should be consulted.

All drugs, even those sold over the counter and that are considered to be very common and safe, should be taken with care. This can avoid the risk of many problems, risks, and discomforts that can be associated with their use.

Leave a Reply

Your email address will not be published. Required fields are marked *